Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 85, NWS Wilmington, OH

June 30, 2005Preble County, Ohio; Union County, Indiana

NWS Wilmington, OH issued this severe thunderstorm warning at Jun 30, 2005, 1:07 PM EDT for Preble County, Ohio; Union County, Indiana. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2005, 1:07 PM EDT (17:07 UTC)
Expired
Jun 30, 2005, 1:45 PM EDT
In force
38 min
Issued by
NWS Wilmington, OH
Area
Counties, with a storm outline in the text

Counties Union County, IN, Preble County, OH

The radar

The Cincinnati radar (KILN), 85 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2005-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2005-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 301707
SVRILN
INC161-OHC135-301745-
/O.NEW.KILN.SV.W.0085.050630T1707Z-050630T1745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
107 PM EDT THU JUN 30 2005

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN UNION COUNTY IN INDIANA
  SOUTHERN PREBLE COUNTY IN OHIO

* UNTIL 145 PM EDT(1245 PM EST)

* AT 102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  TO 60 MPH. THIS STORM WAS LOCATED NEAR SUGAR VALLEY...MOVING EAST
  AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRATIS...
  WEST ALEXANDRIA...

IN ADDITION...WHEATVILLE AND WEST ELKTON ARE NEAR THE PATH OF THIS
SEVERE THUNDERSTORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3977 8492 3958 8492 3958 8450 3976 8449

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 11:30 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 30, 11:30 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WILMINGTON OH
1130 AM EDT THU JUN 30 2005

.SHORT TERM (REST OF TODAY)...
WELL DEFINED OUTFLOW EXTENDING INTO WEST CENTRAL ATTM.  THIS
FEATURE WILL CONTINUE TO BE A FOCUSING MECHANISM FOR CONVECTIVE
DEVLOPMENT AS IT LAYS OUT SOMEWHERE ALONG THE I-70 CORRIDOR.  VERY
LITTLE IN THE WAY OF LARGE SCALE FORCING FOR ASCENT TODAY...AND
NO KINETMATICS TO SPEAK OF EITHER WITH WINDS LESS THAN 25 KNOTS
THROUGH THE ATMOSPHERE.  WILL STILL SEE PLENTY OF STRONG TO
LOCALLY SEVERE CONVECTION HOWEVER GIVEN IMPRESSIVE THERMODYNAMICS
AND PLENTY OF CONVECTION INITIATED OFF LOW LEVEL BOUNDARIES.

HAVE RAISED POPS ACROSS THE BOARD AND CHANGED WORDING TO COVERAGE
TERMINOLOGY.  BEST COVERAGE WILL BE ALONG AND NORTH OF I-70...BUT
ANYWHERE COULD SEE CONVECTION TODAY.  LOWERED TEMPERATURES IN THE
NORTHWEST GIVEN CURRENT SATELLITE AND RADAR TRENDS...AND RAISED IN
THE SOUTH WHERE MORE SUN WILL BE REALIZED.
&&

.PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT THU JUN 30 2005)

AVIATION (12Z-12Z)...
EXPECT SOME RESTRICTION TO VISIBILITY TO CONTINUE WELL INTO THE
MORNING BUT THIS SHOULD COME UP TO VFR IN THE NEXT FEW HOURS.
CONVECTION HAS DEVELOPED TO THE WEST OF KDAY BUT IT HAS BEEN SLOW
MOVING SO IT MAY NOT EVEN IMPACT THAT TERMINAL. FORCING IS RATHER
WEAK THROUGH THE DAY BUT A SUBTLE SHORT WAVE PASSING THROUGH THE
REGION COULD PRODUCE SOME THUNDERSTORMS THROUGH EARLY AFTERNOON.
THERE WILL BE A BETTER CHANCE FROM LATE AFTERNOON INTO THE EARLY
EVENING WHEN INSTABILITY IS THE GREATEST. EXPECT SOME HAZE AND
MIST TO LOWER VISIBILITY AGAIN AFTER DARK. THEN THERE IS THE
POTENTIAL FOR A CONVECTIVE LINE TO DEVELOP AND MOVE ACROSS THE TAF
SITES LATE IN THE FORECAST PERIOD. HOWEVER THERE IS SOME
UNCERTAINTY WITH THIS. SO HAVE JUST INCLUDED AS VCTS FOR NOW.

&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SHORT TERM...JOHNSTONE
Hazardous weather outlook, Jun 30, 5:00 AM EDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT THU JUN 30 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-010900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
500 AM EDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL FORM MAINLY DURING THE
AFTERNOON AND THEN DIMINISH DURING THE EVENING. A FEW OF THESE STORMS
COULD REACH SEVERE LIMITS. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO MOVE INTO THE AREA AFTER MIDNIGHT AHEAD OF AN APPROACHING
COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 30, 10:45 AM EDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1045 AM EDT THU JUN 30 2005

OHZ043-301515-
SHELBY OH-
1045 AM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT SHELBY COUNTY THROUGH 1115 AM
EDT...

AT 1040 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LAKE LORAMIE STATE PARK...MOVING
EAST AT 15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HARDIN...NEWBERN...ANNA...SWANDERS...SIDNEY...PORT JEFFERSON...
PLATTSVILLE...PEMBERTON...BALLOU AND MAPLEWOOD.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 30, 11:37 AM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1137 AM EDT THU JUN 30 2005

OHZ053-301600-
CLARK OH-
1137 AM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT WESTERN CLARK COUNTY THROUGH
NOON EDT...

AT 1135 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR STATE ROUTE 41 AT STATE ROUTE 235...
MOVING SOUTH AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
DONNELSVILLE...SPRINGFIELD...PITCHIN...SNYDERVILLE...GREEN MEADOWS
AND ENON.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 30, 11:52 AM EDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1152 AM EDT THU JUN 30 2005

OHZ043-301615-
SHELBY OH-
1152 AM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT SHELBY COUNTY THROUGH 1215 PM
EDT...

AT 1148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MCCARTYVILLE...MOVING SOUTHEAST AT
15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
HOUSTON...SWANDERS...HARDIN...NEWBERN...SIDNEY AND PORT JEFFERSON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 30, 12:14 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1214 PM EDT THU JUN 30 2005

OHZ053-062-301645-
CLARK OH-GREENE OH-
1214 PM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GREENE AND CLARK
COUNTIES THROUGH 1245 PM EDT...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR SPRINGFIELD MUNICIPAL AIRPORT...
MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...JOHN
BRYAN STATE PARK...CLIFTON...HARMONY...PITCHIN...WILBERFORCE...
CEDARVILLE...SOUTH VIENNA...PLATTSBURG...LISBON...SELMA AND SOUTH
CHARLESTON.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 30, 12:17 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1217 PM EDT THU JUN 30 2005

OHZ043-301645-
SHELBY OH-
1217 PM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT SHELBY COUNTY THROUGH 1245 PM
EDT...

AT 1215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR SIDNEY...MOVING SOUTHEAST AT 20 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
PLATTSVILLE.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
Special weather statement, Jun 30, 12:39 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1239 PM EDT THU JUN 30 2005

OHZ051-061-301715-
MIAMI OH-MONTGOMERY OH-
1239 PM EDT THU JUN 30 2005

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONTGOMERY AND SOUTHERN
MIAMI COUNTIES THROUGH 115 PM EDT...

AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR LUDLOW FALLS...MOVING EAST AT 15
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
ENGLEWOOD...TROY...NORTHVIEW...FORT MCKINLEY...GINGHAMSBURG...TIPP
CITY...AND HUBER HEIGHTS.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOME
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:22 PM EDTSevere Thunderstorm WarningILNClark, Greene38 min
Jun 30, 12:33 PM EDTSevere Thunderstorm WarningILNHardin32 min
Jun 30, 12:46 PM EDTSevere Thunderstorm WarningILNClark, Greene, Miami, Montgomery44 min
Jun 30, 12:51 PM EDTSevere Thunderstorm WarningILNDelaware39 min
Jun 30, 1:21 PM EDTSevere Thunderstorm WarningILNFranklin39 min
Jun 30, 1:29 PM EDTSevere Thunderstorm WarningILNGreene, Montgomery52 min
Jun 30, 1:44 PM EDTSevere Thunderstorm WarningILNDelaware, Licking46 min
Jun 30, 1:46 PM EDTSevere Thunderstorm WarningILNClinton, Warren44 min
Jun 30, 2:04 PM EDTSevere Thunderstorm WarningILNRoss41 min
Jun 30, 2:09 PM EDTSevere Thunderstorm WarningILNFairfield, Licking66 min
Jun 30, 3:58 PM EDTSevere Thunderstorm WarningILNScioto62 min
Jun 30, 6:47 PM EDTSevere Thunderstorm WarningILNHamilton58 min
Jun 30, 7:48 PM EDTSevere Thunderstorm WarningILNHamilton21 min
Jun 30, 7:49 PM EDTSevere Thunderstorm WarningILNDarke, Mercer56 min
Jun 30, 7:45 PM EDTSevere Thunderstorm WarningILNWayne60 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Severe Thunderstorm Warnings in Indiana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.